Alert archive / Wisconsin / Wind Advisories in 2019

Wind Advisory 1, NWS Milwaukee, WI

January 8, 201911 counties in Wisconsin

NWS Milwaukee, WI issued this wind advisory at Jan 8, 2019, 2:33 PM CST for 11 counties in Wisconsin. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 2:33 PM CST (20:33 UTC)
Expired
Jan 8, 2019, 9:00 PM CST
In force
6 hr
Issued by
NWS Milwaukee, WI

Counties Dane County, WI, Green County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Milwaukee County, WI, Racine County, WI, Rock County, WI, Walworth County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 30 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS73 KMKX 082033
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
233 PM CST Tue Jan 8 2019

...Strong Wind Gusts over Southwest Wisconsin into the Evening...

WIZ062-067-068-090300-
/O.NEW.KMKX.WI.Y.0001.190108T2033Z-190109T0300Z/
Iowa-Lafayette-Green-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, and Brodhead
233 PM CST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

The National Weather Service in Milwaukee/Sullivan has issued a
Wind Advisory...which is in effect until 9 PM CST this evening. 

* TIMING...Very windy conditions the remainder of this afternoon
  into the early evening. 

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. 

* IMPACTS...Driving will be difficult for high profile vehicles.
  Small objects such as trash cans will be blown over. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
693 
WWUS73 KMKX 082201
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
401 PM CST Tue Jan 8 2019

...Strong Wind Gusts over Southern Wisconsin into the Evening...

WIZ063>066-069>072-090300-
/O.EXA.KMKX.WI.Y.0001.000000T0000Z-190109T0300Z/
Dane-Jefferson-Waukesha-Milwaukee-Rock-Walworth-Racine-Kenosha-
Including the cities of Madison, Watertown, Fort Atkinson, 
Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, 
Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, 
South Milwaukee, Cudahy, Janesville, Beloit, Whitewater, Delavan,
Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
401 PM CST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

The National Weather Service in Milwaukee/Sullivan has issued a
Wind Advisory...which is in effect until 9 PM CST this evening. 

* TIMING...Very windy conditions the remainder of this afternoon 
  into the early evening. 

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Driving will be difficult for high profile vehicles. 
  Small objects such as trash cans will be blown over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

WIZ062-067-068-090300-
/O.CON.KMKX.WI.Y.0001.000000T0000Z-190109T0300Z/
Iowa-Lafayette-Green-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, 
Monroe, and Brodhead
401 PM CST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

a Wind Advisory remains in effect until 9 PM CST this evening. 

* TIMING...Very windy conditions the remainder of this afternoon 
  into the early evening. 

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* IMPACTS...Driving will be difficult for high profile vehicles. 
  Small objects such as trash cans will be blown over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
511 
WWUS73 KMKX 090014
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
614 PM CST Tue Jan 8 2019

...Strong Wind Gusts over Southern Wisconsin into the Evening...

.A strong surge of cold air across southern Wisconsin will
continue to cause strong gusty northwest winds this evening. Wind
gusts of 40 to 45 mph are expected for several more hours in parts
of southern Wisconsin, along and south of a line from Lone Rock to
Madison to Milwaukee.  

The strongest wind reported at 6 pm was a gust to 44 mph at 
Mineral Point. 

WIZ062>072-090300-
/O.CON.KMKX.WI.Y.0001.000000T0000Z-190109T0300Z/
Iowa-Dane-Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-
Walworth-Racine-Kenosha-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, 
Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, 
Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, 
Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater,
Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
614 PM CST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

A Wind Advisory remains in effect until 9 PM CST this evening. 

* TIMING...Windy conditions through the early evening.  

* WINDS...Northwest 20 to 25 mph with gusts up to 45 mph.

* IMPACTS...Driving will be difficult for high profile vehicles. 
  Small objects such as trash cans will be blown over. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 45 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
MBK
901 
WWUS73 KMKX 090302
NPWMKX

URGENT - WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
902 PM CST Tue Jan 8 2019

...Strongest Northwest Winds have ended Across Southern WI

The period of potentially strong wind gusts to 45 mph has ended 
across portions of southern Wisconsin. Hence the Wind Advisory is 
being allowed to expire. 

Blustery northwest winds gusting to between 30 and 40 mph will
continue overnight as much colder air is carried across southern
Wisconsin. 

WIZ062>072-090415-
/O.EXP.KMKX.WI.Y.0001.000000T0000Z-190109T0300Z/
Iowa-Dane-Jefferson-Waukesha-Milwaukee-Lafayette-Green-Rock-
Walworth-Racine-Kenosha-
Including the cities of Dodgeville, Mineral Point, Barneveld, 
Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, 
Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, 
Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, 
Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, 
Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater,
Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha
902 PM CST Tue Jan 8 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

The Wind Advisory will expire at 9 PM CST this evening. 
Northwest winds may yet gust as high as 35 to 40 mph overnight 
but the strongest wind gusts have ended. 

$$
MBK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:42 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 8, 11:42 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1142 AM CST Tue Jan 8 2019

.UPDATE...As cold advection increases this afternoon, nwly wind
gusts will eventually rise to around 40 mph. Stratocumulus and
flurries will also form through the afternoon. A large upper
trough will dig through the Great Lakes to New England through Wed
with brisk nwly winds and cold advection continuing over srn WI.
Low temps by Wed AM will lower to the teens with high temps only
in the upper teens to lower 20s.

&&

.AVIATION(18Z TAFS)...Cigs of mainly bkn035-040 stratocumulus will
spread across srn WI from the nw through the afternoon. The Cigs
will then continue tnt through Wed AM with clearing afterward.
Areas of MVFR Cigs and flurries can be expected at times. Nwly
winds gusts will increase to 30-35 kts this afternoon and into the
evening then falling to 20 to 30 kts late tnt into Wed.

&&

.PREV DISCUSSION... (Issued 1037 AM CST Tue Jan 8 2019)

UPDATE...The cold front has reached Lake MI with the brisk nwly
winds expected to follow by early afternoon as low level lapse
rates steepen and the pressure gradient tightens. Wind gusts to 40
mph still expected. A large upper trough will dig through the
Great Lakes to New England through Wed with brisk nwly winds and
cold advection continuing over srn WI. Low temps by Wed AM will
lower to the teens with high temps only in the upper teens to
lower 20s.

MARINE...The nwly gales will be delayed over the srn half of Lake
MI until the early afternoon. Nwly gales will then prevail
through the evening, then falling only to 30 kts for the remainder
of the night and Wednesday. Nwly winds to 30 kts for the nrn half
of Lake MI through this same period. Much lighter winds and low
wave heights for Thu-Fri.

PREV DISCUSSION... (Issued 510 AM CST Tue Jan 8 2019)

UPDATE...Added some fog into south central WI in vicinity of
trough axis. Precip crossing Miss Rvr Vly, pretty much on
schedule.

PC

AVIATION(12Z TAFS)...A period of rain and snow showers will
traverse the area this morning with minor snow accums possible.
IFR cigs with some IFR vsbys possible with fog in sc WI within
trough axis early on and then under any burst of snow. Ceilings
may trend back into VFR levels this afternoon. Gusty west/northwest
winds will ramp up in the wake of a strong cold front with some
gusts between 35 and 40 knots possible. Strongest winds from late
morning through early evening. Winds remain elevated overnight but
not quite as strong.

PC

PREV DISCUSSION... (Issued 301 AM CST Tue Jan 8 2019)

DISCUSSION...

Today and Tonight...
The main impacts this period will be some rain and snow showers
that move across the area from west to east during the morning
hours. The minor accumulations (prob a half inch or less and
relatively mild temps) support refraining from a headline. Strong
winds then develop behind a cold front which may gust as high as
40 mph. Pondered a Wind Advisory. A close call, but will hold off
at the moment. Will continue to highlight this in the HWO. Just
not confident enough that widespread criteria will be met.
Nevertheless be prepared for an evolving windy day/evening. Some
snow showers may occur in the cold advection regime this
afternoon. Will stay blustery well into the overnight hours as
northwest winds remain gusty. The cold that invades will lead to
some cold wind chills we haven't seen for a while but nothing
close to advisory criteria. However wind chills likely to drop to
near zero and perhaps dip into negative territory.

Wednesday through Friday...Forecast confidence is high.

Large scale mid level ridging builds over the high plains of the
CONUS on Wednesday. This puts us in a cold northwest flow with
surface high pressure stretching from southern Canada, south into
the Midwest/Great Lakes. Highs will be in the upper teens to
around 20 with gradual clearing expected in the afternoon. Brisk
winds will keep wind chill values in the single digits through the
day.

The surface ridge pushes east by Thursday with the mid level ridge
starting to flatten out in response to a short wave pushing
through the PNW. We'll remain dry through Friday with temps
warming into the lower 30s by Friday.

Friday night through Saturday night...Forecast confidence is
medium.

A complicated phasing of mid level short wave energy will occur
over the Central Rockies on Friday. What results from that will
push across the mid Mississippi River Valley on Saturday,
eventually getting picked up by another trough dropping south
through the Great Lakes. Not surprising, the models are all
handling this evolution a bit differently. For now, it looks like
the bulk of any decent precipitaion will stay south of Wisconsin
during this period, but we have the chance for seeing some light
snow. At this point, a dusting to 1/2 inch is all we expect, maybe
nothing.

Sunday through Tuesday...Forecast confidence is medium.

High pressure will build back into the region for the early part
of next week, but no blast of arctic air is expected. So, look for
near to slightly above normal temps with conditions looking dry at
this time.

AVIATION(09Z TAFS)...A period of rain and snow showers will
traverse the area this morning with minor snow accums possible.
IFR cigs become widespread with some IFR vsbys possible under any
burst of snow. Ceilings may trend back into VFR levels this
afternoon. Gusty west/northwest winds will ramp up in the wake of
a strong cold front with some gusts between 35 and 40 knots
possible. Strongest winds from late morning through early evening.
Winds remain elevated overnight but not quite as strong.

MARINE...A strong cold frontal passage for late this AM and
afternoon will then make for nwly gales at least over the srn half
of the lake with winds up to 30 kts in the north. A Gale Warning
is in effect for the srn half of the lake for late this AM through
the evening. Did go north one tier of open water zones per coord
with KGRB. Strongest winds may not reach lake until 18z or so but
will leave going gale startup to account for initial small craft
conditions for a few hours. Brisk nwly winds will then continue
over the entire lake through Wed nt.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning until midnight CST tonight for LMZ643>646-669-671-
     673-675.

&&

Update...Gehring
Today/Tonight and Aviation/Marine...Collar
Wednesday THROUGH Monday...Davis
Hazardous weather outlook, Jan 8, 10:42 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1042 AM CST Tue Jan 8 2019

WIZ046-047-051-052-056>060-062>072-091645-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1042 AM CST Tue Jan 8 2019

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong and gusty west to northwest winds of 20 to 25 mph with
gusts approaching 35 to 40 mph at times for this afternoon into
the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-091645-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1042 AM CST Tue Jan 8 2019

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect until midnight for strong northwest
winds. Gusts to 35 knots are expected, with a few gusts pushing 40
knots. A Small Craft Advisory will be needed after midnight for
continued gusty northwest winds.

Freezing spray is possible later tonight as much colder air
builds into the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Small Craft Advisory will likely be needed for Wednesday and
Wednesday night for brisk and gusty northwest winds.

Freezing spray is expected through Thursday morning.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-091645-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1042 AM CST Tue Jan 8 2019

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect across mainly the southern half of the
lake until midnight for strong northwest winds. Gusts to 40 knots
are expected. A few gusts to 35 knots are possible in the north.

Freezing spray is possible later tonight as much colder air
builds into the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Freezing spray is possible through Thursday morning along with
northwest winds of 25 to 30 knots.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:03 PM CSTRiver Flood WarningMKXLafayette19 hr

Nearby

Wind Advisories in Wisconsin, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.